Mississippi, 2022

Hail in Mississippi, May 21, 2022

May 21, 2022 · NWS MEG · 2 events in 2 counties and zones

An upper-level trough and slow-moving cold front pushed through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level trough and slow-moving cold front pushed through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front. Showers and thunderstorms developed in the afternoon into the evening. Large hail, damaging wind and heavy rain were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 6:38 PM CST, 22 minutes earlier.

Area forecast discussion, May 21, 6:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
738 PM CDT Sat May 21 2022

.UPDATE...

Update aviation discussion.

&&

.DISCUSSION... /issued 305 PM CDT Sat May 21 2022/

It's a warm and muggy Saturday across the Mid-South. A frontal
system to our west continues a slow progression towards the area
with storms actively developing across much of the area at this
hour some of which have been strong to severe. So far we've seen
generally pea to penny sized hail with some storms. The atmosphere
remains unstable across much of the Mid- South with high SBCAPE
values, steep ML lapse rates, and low 70 dewpoints. Latest GLM
satellite data shows decent lightning activity with storms this
afternoon. A Severe Thunderstorm Watch has been issued for all of
northeast AR, much of West TN, and two far northwest MS counties
until 10 PM this evening. Unfortunately, storms will put a damper
on any outdoor activities through the remainder of the afternoon
through tonight across the Mid-South.

Highest potential for showers and storms today will be late this
evening through the overnight hours in the vicinity of a cold front.
Damaging winds and heavy rainfall still look to be the primary
threats with hail as a secondary threat. No major changes to the
severe or excessive rainfall outlooks for the Mid-South for today.
Areas along and west of the MS River are in a Slight Risk for severe
thunderstorms and Slight Risk for excessive rainfall. Given, the
slow nature of this system, upper level flow nearly parallel to
frontal boundary and an unstable environment, localized heavy
rainfall resulting in flash flooding is a high possibility. 1 to 2
inches with locally higher amounts are forecast along and west of
the MS River with around 1 inch elsewhere. So far the flooding
threat has not been an issue but certainly bears watching.

The front will finally push through the area Sunday morning though
rain chances may linger. We'll see a brief respite on Monday but
this will be short lived as the frontal boundary will lift back
north as a warm front bringing more rain to the area. An unsettled
weather pattern will remain in place for a good portion of next
week.Though the next timeframe of interest will be Tuesday through
Thursday. Another upper level trough and rotating shortwaves will
track northeast across the MS Valley Region bringing more showers
and storms to the area. Too early for specifics but definitely
something to monitor.

17

&&

.AVIATION...00Z TAFs

A line of thunderstorms or mesoscale convective complex will
continue to progress through the forecast area this evening.
Activity will weaken overnight as it approaches NE MS. Expect IFR
visibilities within thunderstorms and IFR ceilings early Sunday
morning. MVFR ceilings will linger through much of the day Sunday.
Southerly winds ahead of the line of storms will be gusty from
the W or NW within the line gradually becoming N and increasing to
10 kts Sunday.

SWC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 21, 2:07 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 PM CDT Sat May 21 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-222215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 PM CDT Sat May 21 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM this evening
for all of northeast Arkansas, most of West Tennessee and a small
portion of northwest Mississippi.
A Marginal to Sight Risk of severe weather and excessive rainfall
exists for the Mid South this afternoon into this evening. The
primary threat will be heavy rain, damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods thunderstorms will be possible across the Mid-South each
day through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Local storm report, May 21, 4:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     7 E PURYEAR             36.45N 88.22W
05/21/2022                   HENRY              TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON CLAYTON TOWN ROAD.

&&

MJ
Local storm report, May 21, 5:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             MARKED TREE             35.53N 90.42W
05/21/2022  M1.00 INCH       POINSETT           AR   PUBLIC

            PHOTO OF QUARTER-SIZED HAIL IN MARKED TREE.

&&

MJ
Local storm report, May 21, 6:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 W CORNING             36.40N 90.65W
05/21/2022  M62 MPH          CLAY               AR   AWOS

&&

MJ
Local storm report, May 21, 6:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     CORNING                 36.41N 90.58W
05/21/2022                   CLAY               AR   TRAINED SPOTTER

            TREES AND POWER LINES DOWN IN CORNING.

&&

MJ
Local storm report, May 21, 6:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 E JONESBORO           35.82N 90.62W
05/21/2022                   CRAIGHEAD          AR   BROADCAST MEDIA

            POWERLINES DOWN AT EAST HIGHLAND DRIVE AND
            MARTIN LUTHER KING DR DRIVE.

&&

MJ
Local storm report, May 21, 6:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     3 N BLYTHEVILLE         35.98N 89.91W
05/21/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            POWERLINES DOWN ON HIGHWAY 150 NORTH OF
            BLYTHEVILLE.

&&

MJ

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tunica

When
May 21, 7:00 PM CST to 7:05 PM CST
Where
Tunica County, 0.45 mi NNW of Banks
Measured
1.5 in hail
Reported by
Public
Coordinates
34.826, -90.233

Ping-Pong ball-sized hail fell near the intersection of Highway 3 and Highway 713.

Hail, De Soto

When
May 21, 7:10 PM CST to 7:15 PM CST
Where
De Soto County, Eudora
Measured
1 in hail
Reported by
Public
Coordinates
34.830, -90.150

Quarter-sized hail fell in Eudora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022482, 1022481.